As medical professionals, we’re all familiar with patients who have mile-long allergy lists pointing toward vague responses around the time medication was given. A chart full of drug allergies significantly limits the patient’s treatment options. Obviously, this is not ideal for the patient and, in many cases, it may not even be necessary.
Is it a drug reaction or something else?
When a child comes in with a rash or other symptom after starting a medication, how can you determine if it’s truly caused by a drug reaction or if there’s something else at play? It starts with asking the right questions. Drs. Robert Becker and Bryan Fate dive into this important topic during their Crack the Case podcast.
Host, Dr. Angela Kade Goepferd
Dr. Goepferd is the chief education officer and chief of staff for Children’s Minnesota, the medical director of Children’s Minnesota gender health program and a pediatrician in the Children’s Minneapolis primary care clinic.
Dr. Becker has been a resident physician at the University of Minnesota since 2019. His interests are in gastroenterology, hepatology, nutrition, humanism, evidence-based medicine and medical education.
Guest, Dr. Bryan Holderman Fate, MPH
Dr. Fate attended the University of Wisconsin where he studied philosophy and continues to support the humanities. After an AmeriCorps service year in Chicago, he attended Tulane University School of Medicine in New Orleans where he received his medical degree and a master’s in public health. He completed his pediatrics residency at Seattle Children’s Hospital.
Discuss a real-life pediatric case
In this episode, pediatricians Drs. Becker and Fate use the example of a real-life pediatric case to discuss:
- Type A (augmented) drug reactions.
- Type B (bizarre) drug reactions.
- How to determine what type of drug reaction, if any, is occurring.
Type A (augmented) drug reactions
Type A (augmented) drug reactions result from an exaggeration of a drug’s normal pharmacological actions and are predictable and dose-dependent. For example, if you’re taking a blood thinner, a Type A reaction could be bleeding. This is a reaction we know can happen as a patient takes more and more of the medication. They’re not true allergies, but often are misidentified as allergies in the patient’s chart.
Type B (bizarre) drug reactions
Type B (bizarre) drug reactions are unpredictable responses that are not expected from the known pharmacological actions of the drug and are not dose-dependent. They are significantly less common than Type A reactions. An example of a Type B reaction is anaphylaxis with penicillin use. Drug hypersensitivity, an immune response that can lead to reactions such as urticaria, hives and anaphylaxis, accounts for a large percentage of Type B drug reactions.
How to decipher true drug reactions from the mimics
Tips for examining potential drug reactions:
Ask the right questions.
When was the medication taken? Have they taken this medication before? Have they taken other medications in similar classes? When did the rash start? What exactly does the rash look like? Has the rash changed over time? Are there other symptoms occurring, such as fever, joint pain or swelling?
Know your drug profiles.
Typically, we know which reactions are associated with which drugs. Paying attention to not only the symptoms, but also their specific chronologies and presentations, will help to clarify what type of drug reaction is occurring, if any at all.
Partner with your peers.
Don’t hesitate to reach out to a peer. Pharmacists specialize in knowing the indications and contraindications of drugs, and allergists can run tests to verify or rule out many drug allergies. Working together can be instrumental in forming an accurate conclusion.
Consult with a Children’s Minnesota pharmacist today
Labeling a child with a drug allergy has a lasting impact on their life. Often, the kids with a long list of drug allergies in their chart are also the ones who will be more vulnerable to other health problems in the future and need antibiotics again. That’s why it’s so vitally important to be sure they’re experiencing a true drug allergy before limiting their potential treatment options.
Sorting out true drug reactions from mimics can be tricky, but it’s worth the extra time and effort to make a clear determination. Knowing the reactions you’re looking for with each drug, asking questions and noting specific details about symptoms, and consulting with colleagues are all invaluable in the process of identifying or ruling out drug reactions.
Listen to the podcast!
Listen to the Crack the Case: cutaneous drug reactions, their mimics, and the escape from “allergy jail” podcast or read the full transcript.